Tornadoes · United States · Colorado · 2019
Unrated tornado, Clarkville to Robb, Colorado, August 11, 2019
From Clarkville to Robb, this Unrated tornado ran 0.0 miles across Yuma County on August 11, 2019, touching down at 4:04 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 11, 2019
- Touchdown
- 4:04 PM MDT (22:04 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Yuma County
- Touchdown point
- 40.282, -102.624
- Lift-off point
- 40.282, -102.624
- Record number
- 1908111604-01
The damage survey
2 damage points were recorded along this path by NWS BOU and NWS GLD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A significant severe weather event occurred across the Tri-State Region on the evening of August 11th, 2019. Widespread damaging winds, heavy rainfall, and flash flooding was reported to NWS Goodland. In addition, a few tornadoes occurred along with some large hail. The event began with a couple supercell thunderstorms over Yuma County Colorado and Cheyenne County Kansas. These are the primary storms that produced the large hail and tornadoes. The event evolved with several lines of storms forming, including a large line of storms that moved across Cheyenne, Rawlins, Decatur, Norton, Sherman, Thomas, Sheridan, and Graham counties in northwest Kansas. A second line of storms produced wind damage in Cheyenne County Colorado. These storms later produced heavy rain across Wallace, Logan, and Gove counties in Northwest Kansas.
A brief tornado was observed roughly 7 miles south of Clarkville.
A member of the public reported a brief tornado was observed about 6 miles NW of Yuma. They sent a picture confirming their observation to NWS Goodland.
A brief tornado occurred northwest of Wray, CO, or west-southwest of Wauneta, CO. This tornado uprooted trees and snapped several large branches at a residence. The tornado was captured by photograph and forwarded to NWS Goodland by the Yuma County Emergency Manager.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Aug 11, 2:32 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 11, 2:32 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
232 PM MDT Sun Aug 11 2019
.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019
An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.
Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019
Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.
Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.
By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Aug 11 2019
Expecting VFR at both KGLD and KMCK through about mid afternoon,
then increasing chances of thunderstorms after 23z through about
06z tonight. Thunderstorm complex expected to develop in northeast
Colorado and sweep eastward across the area tonight.
Thunderstorms may produce strong and damaging wind gusts,
especially at KMCK between about 03z and 06z, although strong
winds cannot be ruled out at KGLD either, slightly earlier in the
evening. Overnight, patchy fog may develop towards early Monday
morning with reductions in ceilings and visibilities at both
terminals possible.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
027>029.
CO...Flash Flood Watch through late tonight for COZ090-091.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...024Hazardous weather outlook, Aug 11, 2:08 PM MDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 208 PM MDT Sun Aug 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Flash Flood Watch is in effect until sunrise Monday morning for areas along and north of Interstate 70. Severe thunderstorms capable of producing wind gusts up to 80 mph and hail up to golf ball size will be possible late this afternoon and evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT. In addition, a few thunderstorms may develop ahead of the main complex between mid afternoon and early evening. These storms may produce a tornado or two. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a marginal risk for severe thunderstorms across the entire area Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 11, 11:24 AM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HEAVY RAIN 5 S CAMPUS 39.05N 100.74W
08/11/2019 M3.50 INCH GOVE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 3.5 INCHES OF
STORM TOTAL PRECIPITATION FROM OVERNIGHT
STORMS 5 MILES S OF CAMPUS.
&&
JRPLocal storm report, Aug 11, 11:25 AM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM HEAVY RAIN 2 E CAMPUS 39.12N 100.70W
08/11/2019 M2.90 INCH GOVE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 2.9 INCHES OF
STORM TOTAL PRECIPITATION FROM OVERNIGHT
STORMS 2 MILES E OF CAMPUS.
&&
JRPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
10.1 hours before the tornado, 69 km from the path. August 11, 2019.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -342 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
Denver, CO (KDNR), 00:00Z
1.9 hours after it, 69 km from the path. August 12, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -179 J/kg
- Surface CAPE
- 169 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 7.7 K/km
The surface observations
Yuma (2V6), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 129 km away, was scanning. The volume nearest the touchdown began at 22:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of August 11, 2019
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 11 | 2:54 PM MDT | Unrated | Laramie, WY | 1.3 | 50 | |||
| August 11 | 3:04 PM MDT | EF0 | Washington, CO | 0.0 | 25 | |||
| August 11 | 3:26 PM MDT | EF0 | Washington, CO | 0.0 | 25 | |||
| August 11 | 3:59 PM MDT | EF0 | Washington, CO | 0.0 | 25 | |||
| August 11 | 4:03 PM MDT | EF0 | Washington, CO | 0.0 | 25 | |||
| August 11 | 4:09 PM MDT | EF0 | Washington, CO | 0.0 | 25 | |||
| August 11 | 4:10 PM MDT | EF1 | Yuma, CO | 0.1 | 200 | |||
| August 11 | 4:59 PM MDT | EF1 | Yuma, CO | 1.6 | 100 | $70,000 | ||
| August 11 | 6:33 PM MDT | Unrated | Dundy, NE | 0.0 | 50 | |||
| August 11 | 7:47 PM CDT | EF1 | Cheyenne, KS | 1.2 | 175 | $50,000 | ||
| August 11 | 8:57 PM CDT | Unrated | Rawlins, KS | 0.9 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.